Chloral hydrate intoxication in a 3-month-old child : avoidance of hemodialysis by an immediate determination of trichloroethanolChloral hydrate intoxication in a 3-month-old child : avoidance of hemodialysis by an immediate determination of trichloroethanol
Faculty of Pharmaceutical, Biomedical and Veterinary Sciences. Pharmacy
2010Toronto, Ont., 2010
Clinical biochemistry. - Toronto, Ont.
43(2010):3, p. 328-330
University of Antwerp
Background Chloral hydrate is used worldwide as a first-line agent for procedural sedation in paediatric patients undergoing painless diagnostic investigations. Chloral hydrate overdoses in children and adults have been reported to cause various toxicities, including central nervous system, respiratory and cardiac depression with sometimes fatal outcome. Patient and methods A 3-month-old girl was admitted after an unintentional administration of a 10-fold dose of chloral hydrate (667 mg/kg). She showed respiratory insufficiency in need of intubation and ventilation. Gastric endoscopy revealed esophagitis and gastric ulcerations. To assess the need for hemodialysis, serum trichloroethanol (TCE) was determined using a mass spectrometric quantification after a methyl tertiary butyl ether extraction using an external standard method. The serum TCE level 6 h after administration was 89 mg/L and declined to 20 mg/L within 24 h. The child could be extubated the next day; her further course was uneventful. Conclusion The repeated determination of serum TCE levels prevented a technically difficult and risky hemodialysis in this very young patient.